Alert archive / Maine / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 33, NWS Gray, ME

July 11, 2001Kennebec County, Waldo County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jul 11, 2001, 5:35 PM EDT for Kennebec County, Waldo County, Maine. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 11, 2001, 5:35 PM EDT (21:35 UTC)
Expired
Jul 11, 2001, 6:30 PM EDT
In force
55 min
Issued by
NWS Gray, ME
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Kennebec County, ME, Waldo County, ME

The radar

The Portland,ME radar (KGYX), 91 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 9.6 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2001-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2001-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KGYX 112138
SVRGYX

MEC011-027-112230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
535 PM EDT WED JUL 11 2001

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KENNEBEC COUNTY IN SOUTH CENTRAL MAINE
  THIS INCLUDES THE CITIES OF...AUGUSTA...FAIRFIELD...OAKLAND...
  WATERVILLE
  NORTHWESTERN WALDO COUNTY IN SOUTH CENTRAL MAINE

* UNTIL 630 PM EDT

* AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM CLINTON TO 9 MILES WEST OF
  BELGRADE...OR FROM 8 MILES SOUTHWEST OF PITTSFIELD TO 15 MILES
  NORTHWEST OF AUGUSTA...MOVING EAST AT 10 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  OVER FAIRFIELD AT 545 PM EDT
  OVER WATERVILLE AT 550 PM EDT
  OVER BELGRADE AT 555 PM EDT
  OVER MANCHESTER AT 605 PM EDT
  OVER UNITY AT 615 PM EDT

VERY LARGE HAIL AND STRONG GUSTY WINDS ARE POSSIBLE WITH THESE 
SEVERE THUNDERSTORMS.  THESE ARE DANGEROUS THUNDERSTORMS.  IF 
THREATENING WEATHER APPROACHES...SEEK SAFE SHELTER IMMEDIATELY.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GRAY MAINE.

LAT...LON 4474 6937 4460 6958 4444 7010 4419 6995
          4463 6921

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 9:47 AM EDT, 7 hours 48 minutes earlier.

Area forecast discussion, Jul 11, 9:47 AM EDT, 7 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
947 AM EDT WED JUL 11 2001

WL UPDATE TO CLEAN UP WORDING & ATTEMPT TO SINGLE OUT ANY SPECIFIC
AREAS WHERE THE PSBLTY OF ISOLD SVR WX MAY EXIST.

LOW OVRCAST CONDS CONT ACRS MUCH OF FA AS MARITIME INFLUENCE RMNS
WELL ENTRENCHED THS MRNG.  THS WL CONT TO INHIBIT WRN ZNS (ESP NH)
MAY BREAK OUT DURG THE NXT FEW HRS AS PER LATEST STLT IMAGES.
INSTABILITY THS AFTN DRIVEN BY CAA & DRY SLOT ALFT & RELATIVELY HIGH
SFC TDS.  NXT S/W ASSOC W/ UPR LOW WL PINWHELL ACRS FCST ZNS THS
AFTN.  XPCT HI WUD BE THE MAIN THREAT FM STMS.  HV SET HI ALGORITHM
& WL WATCH FOR STMS W/ VILS IN THE 50S.

MARINE...WNDS LGT/VRBL.  THS COND MAY LAST MUCH OF THS AFTN AS PER
LATEST AVN RUN.

XPCT FEW OTHER CHANGES.

FCSTID = 13

.GYX...
ME...NONE.
NH...NONE.

JC

In the hours before

Special weather statement, Jul 11, 12:05 PM EDT, 5 hours 30 minutes before
MEZ007>009-012-013-018>020-023-024-NHZ001>010-013-120000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1205 PM EDT WED JUL 11 2001

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON OVER NEW
HAMPSHIRE AND PORTIONS OF WESTERN MAINE...

THUNDERSTORMS ARE BEGINNING TO DEVELOP OVER PORTIONS OF NORTHERN NEW
HAMPSHIRE AND THE MOUNTAINS OF WESTERN MAINE.  MORE THUNDERSTORMS
ARE EXPECTED TO DEVELOP OVER NEW HAMPSHIRE AND WESTERN MAINE DURING
THE AFTERNOON HOURS.  ANY OF THE THUNDERSTORMS MAY PRODUCE GUSTY
WINDS AND SMALL HAIL.

A FEW OF THE STRONGER STORMS MAY PRODUCE DIME-SIZED OR LARGE
HAIL...AND PERHAPS WIND GUSTS IN EXCESS OF 55 MPH.  IN NEW
HAMPSHIRE...CENTRAL AND SOUTHERN PORTIONS OF THE STATE STAND THE
BEST CHANCE OF GETTING STRONG THUNDERSTORMS.  OVER WESTERN MAINE...
LOCATIONS AWAY FROM THE IMMEDIATE COAST...AND WEST OF THE KENNEBEC
RIVER...MAY SEE THE STRONGER STORMS.

KEEP A WEATHER EYE ON THE SKY IF YOU HAVE OUTDOOR ACTIVITIES
PLANNED FOR TODAY...AND TAKE COVER IF THREATENING WEATHER
APPROACHES.

REMEMBER...LIGHTNING KILLS MORE PEOPLE THAN TORNADOES OR HURRICANES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

HAYES

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 4:00 PM EDTSevere Thunderstorm WarningGYXOxford60 min
Jul 11, 4:52 PM EDTSevere Thunderstorm WarningGYXAndroscoggin23 min
Jul 11, 5:15 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Cumberland, Oxford, York60 min

Nearby

Severe Thunderstorm Warnings in Maine, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.